Connecticut, 2017Damaging Winds in Connecticut, June 30, 2017
June 30, 2017 · NWS OKX · 3 events in 2 counties and zones
A passing upper level disturbance triggered isolated severe thunderstorms in Fairfield and New Haven Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance triggered isolated severe thunderstorms in Fairfield and New Haven Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 5:33 PM EST, 4 minutes earlier.
Area forecast discussion, Jun 30, 5:33 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
633 PM EDT Fri Jun 30 2017
.SYNOPSIS...
A warm front remains well to the north through Saturday as high
pressure sits over the western Atlantic. A cold front moves
across late Saturday night into Sunday. The cold front lingers
across the area on Sunday, followed by another cold front
crossing the area on Monday. High pressure then builds in from
the northwest on Tuesday, before sliding offshore Wednesday
night. The next system approaches the area for Thursday into
Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms, some strong, are moving across the
northern part of the CWA this evening. These will continue to
sink south and east over the next several hours, weakening as
diurnal heating ends and as convection cools the boundary
layer. Made minor updates to temperatures, dewpoints, and winds
to better account for current conditions, otherwise the forecast
remains on track.
Any convection overnight will be isolated due to lack of any
additional trigger, other than possible weak shortwaves embedded
in upper westerly flow.
Warm and humid conditions are anticipated, and with plenty of
cloud cover, lows should not fall further than the upper 60s to
lower 70s.
Dangerous rip currents are expected at the ocean beaches into
this evening. A high rip current risk remains in effect.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Persistent S/SW flow Saturday, and lowering of heights, along
with approach of a cold front will set the stage for showers and
thunderstorms, with slightly higher coverage across the CWA.
Once again, marine eastern zones will observe enough stability
to keep thunderstorms to a minimum.
Coverage of showers/thunderstorms will increase from
isolated/scattered in the morning, to numerous in the
afternoon/early evening.
These showers and storms move across the area at night, as the
cold front passes. Clouds and showers/storms will prevent the
temperatures from reaching 90, but warm 80s anticipated, with
mid/upper 70s eastern zones of Long Island and southeast CT.
At night, lows once again will be in the upper 60s to lower 70s.
Dangerous rip currents are expected at the ocean beaches once
again Saturday due to strengthening southerly wind and rough
seas/swells. A high rip current risk has been issued for
Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Models are in good agreement to start the period with the upper
level trough remaining over the northeast on Sunday before the
trough axis shifts offshore on Monday as surface high pressure
begins to build in from the northwest.
The cold front that crossed the area Saturday night will linger and
ultimately wash out over the region during the day on Sunday. The
atmospheric column dries out quickly, so other than a few leftover
showers and storms Sunday morning, the majority of the day should
remain dry despite the boundary in the area. As the trough axis
shifts eastward on Monday, a shortwave rounding the base of the
trough could help spark a few showers and thunderstorms Monday
afternoon, but the best dynamics remain well north of the region.
High pressure then builds in from the northwest, keeping the area
dry on Tuesday and into the first part of the day on Wednesday. As
the high moves offshore during the day on Wednesday, the next
frontal system will approach the region from the southwest. While
the exact details remain uncertain, there is general agreement with
the idea of an area of low pressure approaching the region during
the day on Thursday before exiting the area on Friday. This would
bring a chance of showers and thunderstorms back to the
area on Thursday into Friday.
Temperatures will remain near to a few degrees above normal through
the period, with daytime highs generally in the 80s and overnight
lows in the mid 60s to lower 70s. Sunday looks to be the warmest
day, with daytime highs around 90 in the city and in the mid 80s
elsewhere.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Line of BKN heavy showers and TSTMS conts to develop SW across
NW NJ and eastern PA.
Based on latest radar and satellite imagery near trends, added
TEMPO 3SM TSTMs at KEWR and KTEB until 02z.
There is a small chance a few showers and TSTMs crosses NYC
terminals/LI after 23z but oceanic influence should minimize
activity. Will need to monitor radar trends and update as
necessary.
Strongest SSW winds of 20G32kt at KJFK until arnd 00Z...otherwise
SSW winds 10-20 kt backing to the S with gusts mostly 20-25 kt.
Winds diminish aft 00z.
Third night of southerly flow with increasing low level moisture
should allow for MVFR to IFR stratus and/or fog to develop aft
06z. Higher chc for IFR KJFK/KLGA/KISP/KHPN/KGON.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chc of showers and thunderstorms aft 23z.
KLGA TAF Comments: Low chc of showers and thunderstorms aft 23z.
KEWR TAF Comments: Chc of thunderstorms aft 22z.
KTEB TAF Comments: Chc of thunderstorms aft 22z.
KHPN TAF Comments: Chc of thunderstorms aft 22z.
KISP TAF Comments: Timing of stratus tonight may be off 1 or 2
hours.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday morning...MVFR to IFR lifts to VFR by late morning.
.Saturday afternoon-Sunday...Chance showers/thunderstorms with
MVFR or lower conditions possible. SW gusts near 20 kt with
higher gusts possible near thunderstorms Saturday afternoon and
evening.
.Monday...Mainly VFR early. Afternoon MVFR possible late day or
evening showers and thunderstorms. SW gusts near 20 kt.
.Tuesday AND Wednesday...VFR. North winds Tue becoming variable
and then southerly by Wednesday 5-10 kt.
&&
.MARINE...
High pressure remains over the Atlantic tonight and Saturday. A
cold front approaches Saturday and slowly moves across Saturday
night.
SCA has been extended over the ocean waters through Saturday
evening. Gusty 20 to 25 kt winds continue into this evening, but
diminish somewhat overnight and into Saturday morning. By
afternoon, these winds pick up yet again to 20 to 25 kt and
continue into the evening. As the front moves overhead, winds
diminish Saturday night.
Ocean seas remain in the 3 to 7 ft range tonight, and Saturday.
Seas subside Saturday night per guidance.
Non ocean waters remain below SCA thresholds through Saturday
night.
Winds and seas are expected to remain below SCA criteria into mid-
week as high pressure builds over the waters and the pressure
gradient relaxes.
&&
.HYDROLOGY...
Any shower or thunderstorm through Saturday night may produce
minor urban flooding. However, no widespread hydrologic impacts
are anticipated.
No hydrologic impacts expected Sunday through the middle of next
week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...FEB/PW
NEAR TERM...FEB/PW
SHORT TERM...PW
LONG TERM...FEB
AVIATION...GC/IRD
MARINE...FEB/PW
HYDROLOGY...FEB/PWHazardous weather outlook, Jun 30, 2:45 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
345 PM EDT Fri Jun 30 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ068>074-078-079-176-177-011700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
345 PM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-081-178-179-011700-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
345 PM EDT Fri Jun 30 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ067-011700-
Orange-
345 PM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms may produce strong gusty winds and small hail
into this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few thunderstorms may produce strong gusty winds and small hail
Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-011700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 PM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jun 30, 5:08 PM EST, 29 minutes before
Special Weather Statement
National Weather Service New York NY
608 PM EDT FRI JUN 30 2017
NJZ002-004-103-104-NYZ067-069-302300-
Western Bergen-Western Passaic-Eastern Bergen-Eastern
Passaic-Rockland-Orange-
608 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...
ORANGE AND ROCKLAND COUNTIES...
At 607 PM EDT, a strong thunderstorm was located over Vernon Valley,
or 8 miles west of Warwick, moving east at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
West Milford and Warwick around 615 PM EDT.
Ringwood and Greenwood Lake around 620 PM EDT.
Sloatsburg around 625 PM EDT.
Ramsey and Suffern around 630 PM EDT.
Monsey and Pomona around 635 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4146 7463 4154 7400 4088 7403 4089 7427
4091 7427 4093 7429 4097 7428 4098 7430
4100 7430 4101 7439 4103 7442 4102 7443
4104 7443 4105 7445 4104 7450 4107 7449
4109 7450 4120 7437 4132 7461
TIME...MOT...LOC 2207Z 277DEG 46KT 4121 7451
BCLocal storm report, Jun 30, 5:09 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
609 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG CORNWALL-ON-HUDSON 41.44N 74.02W
06/30/2017 ORANGE NY EMERGENCY MNGR
WIRES DOWN AND BURNING AT 50 SHORE ROAD
&&
JESpecial weather statement, Jun 30, 5:13 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
613 PM EDT FRI JUN 30 2017
CTZ005>007-302300-
Northern Fairfield-Northern New Haven-Northern Middlesex-
613 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
MIDDLESEX AND NORTHWESTERN NEW HAVEN COUNTIES...
At 612 PM EDT, a strong thunderstorm was located near Southbury,
moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Naugatuck and Seymour around 630 PM EDT.
Waterbury and Prospect around 635 PM EDT.
Hamden and Cheshire around 640 PM EDT.
Wallingford and North Haven around 650 PM EDT.
Meriden and Middlefield around 655 PM EDT.
Middletown and Durham around 700 PM EDT.
LAT...LON 4156 7295 4156 7288 4155 7285 4157 7284
4155 7282 4158 7275 4163 7271 4163 7266
4144 7266 4140 7280 4142 7337 4149 7337
4147 7331 4149 7333 4151 7332 4151 7316
4156 7316 4157 7309 4164 7298 4164 7294
TIME...MOT...LOC 2212Z 272DEG 33KT 4151 7328
PWLocal storm report, Jun 30, 5:14 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
614 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG NEW WINDSOR 41.47N 74.03W
06/30/2017 ORANGE NY TRAINED SPOTTER
TREE AND WIRES DOWN WITH WIRES ON FIRE ON ROUTE 32 NEAR
ADMORE STREET
&&
JELocal storm report, Jun 30, 5:16 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
616 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG NEW WINDSOR 41.47N 74.03W
06/30/2017 ORANGE NY TRAINED SPOTTER
NUMEROUS TREES AND WIRES DOWN ACROSS TOWN
&&
JELocal storm report, Jun 30, 5:31 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
631 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG VAILS GATE 41.46N 74.05W
06/30/2017 ORANGE NY EMERGENCY MNGR
ROUTE 32 CLOSED DUE TO TREE DOWN ON VEHICLE SOUTH OF 5
CORNERS FROM DETOUR ORES MILLS ROAD TO JACKSON AVENUE TO
ROUTE 94
&&
JEThunderstorm Wind, Fairfield
- When
- June 30, 5:37 PM EST
- Where
- Fairfield County, 1.88 mi WSW of Hawleyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.408, -73.382
A tree was reported down between Danbury and Newtown at 156 Walnut Hill Road between Weed and Old Hawleyville Roads.
Thunderstorm Wind, New Haven
- When
- June 30, 5:41 PM EST
- Where
- New Haven County, Waterbury
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.550, -73.030
Numerous trees and power lines were reported down throughout Waterbury.
Thunderstorm Wind, New Haven
- When
- June 30, 5:55 PM EST
- Where
- New Haven County, Cheshire
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Law Enforcement
- Coordinates
- 41.500, -72.900
Two trees were reported down in Cheshire, at the intersection of Waterbury Road and Lakeview Avenue and into the house at 20 Farview Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709826, 709827, 709828.